Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 14, 2002

ADHD, Daily Care

Question from Wayne, Nebraska, USA:

My 14 year son has ADHD along with diabetes diagnosed a little over two years ago, and even with 20 units of Lantus and a sliding scale of Humalog, his sugars are very out of control. (His best A1c was 12%.) He is on medication for the ADHD but is still having a big problem with impulse control, which makes it hard for him to stay on his meal plan. He does the pokes and injections on his own but has lied about readings, skipped readings, etc. Can you give me any advice?

Answer:

I can imagine that this is a tough situation for you. I presume that your son does not have other learning problems or mental retardation. There are several possibilities that come to my mind. I am sure that there are others. I presume that you have discussed matters with his diabetes team. If your son is not followed by a pediatric diabetes team, please ask his doctor for a referral to the closest center.

The foremost ideas that I have are the following:

Discontinue the “sliding scale”. Instead, dose the Humalog on carbohydrate intake and carbohydrate counting. You can actually give the Humalog after the meal so you know what he has eaten.
Increase the dose of Lantus. 20 units of Lantus (insulin glargine) ( presumably given at bedtime) seems a small amount of insulin for a 14 year old boy who probably has some degree of puberty. How much does he weigh? The average weight for a 14 year old boy is about 110 pounds so I’d probably start a dose of Lantus at about 30 units. He might need more; he might need less, but if runs high, his dose of Lantus sounds inadequate.
When I hear that a teenager with diabetes is in very poor control and has been less than honest about taking shots, checking readings, following a meal plan, then I see that as a megaphone announcement (not just “a cry”) for help! One way to help is to take the insulin off his list of things to be responsible for. Give him a break from some of the aspects of his diabetes. He can’t take a vacation from the disease, but you can assist him: You draw up his insulin. You give the actual shots. You check his blood tests — just like when you first started out. A 14 year old is often not responsible to be solely in charge of diabetes. Add the ADHD on top of things, and it does not surprise me that you have major problems.
I know that in some situations like this, a very structured environment, to include diabetes management, can be necessary. So placing him into a residential treatment center is another thought.

Please discuss these matters with your son’s pediatric diabetes team.

DS